Education  |   December 2018
Images in Anesthesiology: Diagnosis of Atrial Tachycardia with Transesophageal Echocardiography
Author Notes
Article Information
Education / Images in Anesthesiology / Cardiovascular Anesthesia / Radiological and Other Imaging
Education   |   December 2018
Images in Anesthesiology: Diagnosis of Atrial Tachycardia with Transesophageal Echocardiography
Anesthesiology 12 2018, Vol.129, 1163-1164. doi:10.1097/ALN.0000000000002409
Anesthesiology 12 2018, Vol.129, 1163-1164. doi:10.1097/ALN.0000000000002409
A PREVIOUSLY healthy 52-yr-old man was admitted to the intensive care unit for septic shock and diffuse alveolar hemorrhage caused by leptospirosis. He received high-dose norepinephrine (2.2 μg · kg−1 · min−1); the heart rate was 155 beats/min, and the electrocardiogram revealed regular tachycardia with narrow QRS complexes (image A, white arrows). A P wave (image A, black arrows) was observed in the middle of each RR interval, and it was unclear if the rhythm was sinus tachycardia, atrial tachycardia, or atrial flutter. Transesophageal echocardiography, performed for evaluation of shock, included pulsed-wave Doppler ultrasound directed to the left atrial appendage (image B, *). This demonstrated two atrial contractions (image C, yellow arrows) between each QRS complex (image C, white arrows), suggesting atrial tachycardia with a 2:1 atrioventricular block. Because there was no atrial thrombus, electrical cardioversion (150 J) was performed; the rhythm converted to sinus rhythm and the requirement for norepinephrine significantly decreased. The patient ultimately recovered and was discharged home. New-onset supraventricular arrhythmias are common (up to 42%) in patients with septic shock.1  When interpretation of the electrocardiogram is difficult, transesophageal echocardiography Doppler can distinguish among supraventricular arrhythmias.2  The presence of two left atrial appendage contractions between two QRS complexes suggests atrial tachycardia or flutter with a 2:1 atrioventricular block. Electrical cardioversion is a first-line therapy if hemodynamically unstable,3  but it can cause systemic embolization in the presence of a left atrial thrombus.